Iowa, 2006

Hail in Iowa, May 27, 2006

May 27, 2006 · NWS DMX · 1 event in 1 county or zone

Strong theta-e advection took place during the early morning hours of the 27th. A strong push of warm and moist air took place with surface dew points in the upper 60s south of Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong theta-e advection took place during the early morning hours of the 27th. A strong push of warm and moist air took place with surface dew points in the upper 60s south of Iowa. The low level jet increased to around 40 kts by around midnight. The airmass was fairly unstable with CAPE values in the 1500 to 2000 J/kg range and lifted indices around -6 C. The freezing level was around 13000 feet. Thunderstorms erupted to the west of the CWA and advanced into Iowa after midnight. Most of the storms were marginally severe, producing small hail and winds of 40 to 50 MPH. One of the storms dropped penny size hail in Adair County at Bridgewater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 8:30 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, May 26, 8:30 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT FRI MAY 26 2006

BRIEF UPDATE SENT FOR HWO/ZONES AND GRIDDED FORECAST TO REFLECT
CURRENT TRENDS AND FOREAST OVER THE NEXT SEVERAL HOURS. QUITE
ELEVATED STORMS ALONG HGWY 35 CORRIDOR PER PROXIMITY/LAPS SOUNDINGS
AND FROM DES MOINES METRO AREA SOUTHEAST THROUGH CHARITON AND
OSCEOLA APPEAR COLLOCATED WITH AREA OF STEEPEST MID LEVEL THETA-E
LAPSE RATES. ALSO APPEAR TO BE WEAKENING AT THIS TIME AND BECOMING
MORE WIDELY SCATTERED TO ISOLATED IN NATURE.  VERY WEAK AREA OF
850-700 MB QG FORCING OVER SE IA LATE THIS EVENING SO SOME OF THESE
ELEVATED T-STORMS MAY CONTINUE AND HAVE THUS MAINTAINED
OCCASSIONAL/AREAL WORDING OVER THE SOUTHEAST THROUGH MIDNIGHT. NEXT
PROBLEM WILL BE CONVECTION OVERNIGHT...WHILE LOOKING AT LATEST RUC
RUNS SEVARL TENTHS ARE BULLEYED OVER SW IA BY 12Z ON THE NOSE OF
STRONGEST MOISTURE TRANSPORT AS IS MODELED BY OTHERS AS WELL/NAM (TO
A MUCH LESSSER EXTENT)AND GFS/. WITH THIS IN MIND AND CURRENT TRENDS
OF KANSAS/NEBRASKA MCS IN PROGRESS...WILL INCREASE POPS OVER SW AFT
9Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

RUSSELL
Hazardous weather outlook, May 26, 8:18 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT FRI MAY 26 2006

IAZ057>062-070>075-081>086-092>097-280230-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
918 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS EVENING THROUGH
THE INTERSTATE 35 CORRIDOR AND POINTS EAST. LIGHTNING IS THE MAIN
THREAT. MORE CHANCES FOR THUNDERSTORMS EXIST LATER IN THE OVERNIGHT
HOURS WITH THE MAIN THREAT LARGE HAIL WEST OF AN ATLANTIC TO
LAMONI LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.
A FEW STORMS MAY BE SEVERE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AFTER MIDNIGHT AND AGAIN EARLY
NEXT WEEK.

IAZ004>007-015>017-023>028-033>039-044>050-280230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
918 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT...MAINLY
AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.
A FEW STORMS MAY BE SEVERE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK.

DONAVON/RUSSELL

The radar

The Des Moines radar (KDMX), 96 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adair

When
May 27, 2:15 AM CST
Where
Adair County, Bridgewater
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -94.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507470.